Virginia, 2026Winter Storm in Virginia, January 30 to 31, 2026
January 30 to 31, 2026 · NWS RNK · 14 events in 14 counties and zones
A low pressure system moved eastward along the Gulf Coast on January 30 and intensified as it reached the Georgia and South Carolina coastline by January 31. This single low pressure system combined with Arctic air to the north to produce a Miller A winter storm where all precipitation fell as snow due to the absence of any warm nose aloft.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved eastward along the Gulf Coast on January 30 and intensified as it reached the Georgia and South Carolina coastline by January 31. This single low pressure system combined with Arctic air to the north to produce a Miller A winter storm where all precipitation fell as snow due to the absence of any warm nose aloft. Snow totals ranged from about four inches to eight inches south of Route 460, but drier air to the north caused a sharp gradient where totals dropped significantly. Impacts from this storm were mainly transportation delays as power outages were limited due to the snow being dry and fluffy.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 30, 4:00 AM EST, 1 hour 15 minutes earlier. Its key messages:
- 1) A Winter Storm will impact the Mid-Atlantic Region this weekend, with potential for accumulating snow beginning today through Saturday, followed by blowing and drifting snow associated with strong winds and extreme cold for Saturday night and Sunday. 2) Temperatures remaining below normal through the first full week of February with another opportunity for wintry precipitation during the coming Wednesday-Thursday timeframe.
Area forecast discussion, Jan 30, 4:00 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
400 AM EST Fri Jan 30 2026
.WHAT HAS CHANGED...
Winter Storm Warning has been expanded further east across the
Piedmont south of Highway 460 beginning this afternoon.
Winter Weather Advisory is in effect generally between Highway
460 and Interstate 64 (west of Lexington, VA)
An Extreme Cold Watch remains in effect areawide Saturday
afternoon into Sunday.
&&
.KEY MESSAGES...
1) A Winter Storm will impact the Mid-Atlantic Region this
weekend, with potential for accumulating snow beginning today
through Saturday, followed by blowing and drifting snow
associated with strong winds and extreme cold for Saturday night
and Sunday.
2) Temperatures remaining below normal through the first full
week of February with another opportunity for wintry
precipitation during the coming Wednesday-Thursday timeframe.
&&
.DISCUSSION...
KEY MESSAGE 1...A Winter Storm will impact the Mid-Atlantic
Region this weekend, with potential for accumulating snow
beginning today through Saturday, followed by blowing and
drifting snow associated with strong winds and extreme cold for
Saturday night and Sunday.
A closed upper level low will approach the southern Appalachian
Mountains today. The baroclinic zone between Arctic air from
Canadian high pressure to the west and the warmer Gulf stream to
the east will help to rapidly deepen a surface low near the
North Carolina coastline beginning tonight. With plenty of cold
air in place, the only precipitation type expected is snow.
Models are coming into better agreement though there are still
discrepancies in snowfall amounts...especially along the
northern periphery of the storm where dry air will limit the
northern extent of the precipitation.
Looking to the timing of the arrival of snow: latest high
resolution weather data suggests that light will gradually
overspread portions of southeast West Virginia and Virginia west
of the Blue Ridge through the morning, before increasing in
coverage to include northwest North Carolina and the Piedmont of
Virginia during early afternoon.
There has been a modest decrease in snowfall totals, where
there is now high confidence for accumulating snow for areas
south of the Highway 460 corridor, with lower confidence along
and north of the corridor. This is keeping in mind that, while
the upper low will bring snow to the mountains through this
evening, the apex of the event will not begin until around dawn
on Saturday, when the coastal cyclone develops.
This is expected to be a dry snow with snow ratios of 15:1 to
20:1. Model liquid equivalent QPF ranges from less than a tenth
of an inch near I-64 (west of Lexington) to around a third of an
inch near the VA/NC state border. Convert this to snow and you
end up with a broad range, with an inch or two in the far north
to as much as 4 to 8 inches across the south. The high
resolution models also show some variability within the area of
heavier QPF, suggesting there will be some isolated snow amounts
of up to 10 inches where meso-banding occurs, and some pockets
where amounts may under perform (less than 4 inches) near the
base of the Blue Ridge from Wilkes/Surry to Carroll/Patrick
where a downslope northerly wind develops resulting in a drying
effect there.
The snow is forecasted to taper off from west to east Saturday
night into early Sunday morning, with only upslope snow showers
lingering across southeast West Virginia through Sunday
afternoon. That said, conditions will remain hazardous due to
the amount of wind that is being forecast. As the storm deepens
along the coast, expect winds to increase areawide Saturday
night into Sunday with wind gusts ranging from 40 mph in the
Piedmont to as much as 60 mph across the mountain ridges. All of
this dry, powdery snow that falls will land on a layer of ice
(the compacted snow and sleet of the previous storm). Due to the
lack of friction, all of the new snow will become available to
blow with the wind...which means there will be a lot of drifting
and roads being inundated from wind swept snow, in addition to
the potential for localized whiteout conditions.
In addition, Arctic air within a gusty northwest flow should
arrive by Saturday night. Temperatures and wind chill values
should sharply drop amidst this combination of frigid air and
strong winds. Low temperatures are expected to plummet into the
single digits by Sunday morning, and wind chill values will fall
towards 0 to -10 degrees in the Piedmont and -10 to -20 degrees
along and west of the Blue Ridge. Even wind chill values down
to -25 degrees may be possible for the higher peaks of western
Greenbrier County and also for Mount Rogers. An extreme cold
watch remains in effect for the entire forecast area, and will
likely be upgraded later today to a warning if model trends
remain consistent.
KEY MESSAGE 2...Temperatures remaining below normal through the
first full week of February with another opportunity for wintry
precipitation during the coming Wednesday-Thursday timeframe.
The weather pattern does not change. Broad cyclonic flow aloft
persists through the first full week of February. Another
shortwave trough embedded within the flow is forecast to
amplify during the coming Wednesday-Thursday timeframe, with
the potential for another round of winter weather to impact the
Mid-Atlantic. Consensus seems to point toward a low that may
track up the west side of the mountains, increasing the
potential for mixed P-types.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
While still at VFR levels, ceilings continue to spread across
the lower Mid-Atlantic and lower as a strong low pressure
system approaches. Intermittent light snow will begin at KLWB
and KBLF shortly after sunrise, and will steadily expand through
the morning to include KBCB-KROA-KLYH, with snow beginning at
KDAN during early afternoon. Visibilities may initially not be
significantly impacted, but as snowfall rates intensify during
late afternoon into the evening, visibilities are likely to drop
into the 1SM to 2SM mile range at times within the steadiest
bands, while ceilings will fall solidly into IFR to LIFR levels.
EXTENDED AVIATION OUTLOOK...
Poor flying conditions will persist into Saturday as low
pressure deepens along the coast, bringing accumulating snowfall
to the region. Heaviest snowfall will occur on Saturday south of
a KBLF-KROA-KLYH line, with KDAN the most heavily impacted as
snowfall accumulations there by Saturday night reach 6-8 inches.
The storm is expected to exit to the east late Saturday night
into early Sunday, however this will usher in a secondary surge
of frigid air, with winds forecasted to increase areawide to gusts
ranging from 40kt in the Piedmont to as much as 55kt locally across
the mountain ridges. High pressure builds over the region
behind the storm Sunday night, allowing a transition to a much
quieter weather pattern with dry conditions and clear, VFR
skies.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Extreme Cold Watch from Saturday afternoon through Sunday
afternoon for VAZ007-009>020.
Winter Storm Warning from 1 PM this afternoon to 7 AM EST
Sunday for VAZ022-032-033-043-044-058-059.
Extreme Cold Watch from Saturday evening through Sunday
morning for VAZ022>024-032>035-043>047-058-059.
Winter Storm Warning from 7 AM this morning to 1 PM EST Sunday
for VAZ007-009>018.
Winter Weather Advisory from 1 PM this afternoon to 7 AM EST
Sunday for VAZ023-034-035-045>047.
NC...Winter Storm Warning from 1 PM this afternoon to 1 PM EST
Sunday for NCZ001-002-018.
Extreme Cold Watch from Saturday afternoon through Sunday
afternoon for NCZ001-002-018.
Winter Storm Warning from 1 PM this afternoon to 7 AM EST
Sunday for NCZ003>006-019-020.
Extreme Cold Watch from Saturday evening through Sunday
morning for NCZ003>006-019-020.
WV...Extreme Cold Watch from Saturday afternoon through Sunday
afternoon for WVZ042>044-507-508.
Winter Storm Warning from 7 AM this morning to 1 PM EST Sunday
for WVZ042.
Winter Weather Advisory from 7 AM this morning to 1 PM EST
Sunday for WVZ043-044.
&&
DISCUSSION...NF/PW
AVIATION...NF/SHHazardous weather outlook, Jan 30, 4:29 AM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
429 AM EST Fri Jan 30 2026
NCZ001-002-018-310930-
Ashe-Alleghany NC-Watauga-
429 AM EST Fri Jan 30 2026
...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 1 PM EST SUNDAY...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY AFTERNOON...
This Hazardous Weather Outlook is for northwest North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Extreme Cold Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009>018-WVZ042-310930-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Mercer-
429 AM EST Fri Jan 30 2026
...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO
1 PM EST SUNDAY...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY AFTERNOON...
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Extreme Cold Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.
WVZ043-044-310930-
Summers-Monroe-
429 AM EST Fri Jan 30 2026
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 1 PM EST SUNDAY...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY AFTERNOON...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Extreme Cold Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.
VAZ019-020-WVZ507-508-310930-
Alleghany VA-Bath-Eastern Greenbrier-Western Greenbrier-
429 AM EST Fri Jan 30 2026
...EXTREME COLD WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY AFTERNOON...
This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Extreme Cold Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.
NCZ003>006-019-020-VAZ022-032-033-043-044-058-059-310930-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Patrick-
Franklin-Henry-Pittsylvania-Halifax-Charlotte-
429 AM EST Fri Jan 30 2026
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM
EST SUNDAY...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH SUNDAY MORNING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Extreme Cold Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.
VAZ023-034-035-045>047-310930-
Botetourt-Bedford-Amherst-Campbell-Appomattox-Buckingham-
429 AM EST Fri Jan 30 2026
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST SUNDAY...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH SUNDAY MORNING...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Extreme Cold Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.
VAZ024-310930-
Rockbridge-
429 AM EST Fri Jan 30 2026
...EXTREME COLD WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH SUNDAY MORNING...
This Hazardous Weather Outlook is for west central Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Extreme Cold Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.
Winter Storm, Tazewell
- When
- January 30, 5:15 AM EST to January 31, 10:00 PM EST
- Where
- Tazewell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Snow totals ranged from 5.0 to 9.0 inches. Key Impacts: transportation delays.
Winter Storm, Bland
- When
- January 30, 5:20 AM EST to January 31, 10:45 PM EST
- Where
- Bland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Snow totals reached 5.0 inches. Key Impacts: transportation delays.
Winter Storm, Smyth
- When
- January 30, 5:20 AM EST to January 31, 10:15 PM EST
- Where
- Smyth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Snow totals ranged from 4.0 to 8.2 inches. Key Impacts: transportation delays.
Winter Storm, Giles
- When
- January 30, 5:30 AM EST to January 31, 10:00 PM EST
- Where
- Giles forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Snow totals ranged from 3.0 to 6.0 inches. Key Impacts: transportation delays.
Winter Storm, Wythe
- When
- January 30, 5:30 AM EST to January 31, 10:45 PM EST
- Where
- Wythe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Snow totals ranged from 4.0 to 6.5 inches. Key Impacts: transportation delays.
Winter Storm, Pulaski
- When
- January 30, 5:45 AM EST to January 31, 10:45 PM EST
- Where
- Pulaski forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Snow totals ranged from 3.0 to 5.1 inches. Key Impacts: transportation delays.
Winter Storm, Carroll
- When
- January 30, 6:15 AM EST to January 31, 11:45 PM EST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Snow totals ranged from 3.0 to 7.0 inches. Key Impacts: transportation delays.
Winter Storm, Montgomery
- When
- January 30, 6:15 AM EST to January 31, 10:30 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Snow totals ranged from 3.5 to 6.8 inches. Key Impacts: transportation delays.
Winter Storm, Floyd
- When
- January 30, 6:30 AM EST to January 31, 11:15 PM EST
- Where
- Floyd forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Snow totals ranged from 3.0 to 7.0 inches. Key Impacts: transportation delays.
Winter Storm, Patrick
- When
- January 30, 7:00 AM EST to January 31, 11:59 PM EST
- Where
- Patrick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Snow totals ranged from 4.0 to 8.5 inches. Key Impacts: transportation delays.
Winter Storm, Grayson
- When
- January 30, 7:15 AM EST to January 31, 11:15 PM EST
- Where
- Grayson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Snow totals ranged from 3.0 to 6.3 inches. Key Impacts: transportation delays.
Winter Storm, Franklin
- When
- January 30, 8:15 AM EST to January 31, 11:30 PM EST
- Where
- Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Snow totals ranged from 3.0 to 5.1 inches. Key Impacts: transportation delays.
Winter Storm, Henry
- When
- January 30, 8:15 AM EST to January 31, 11:59 PM EST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
Snow totals ranged from 4.0 to 7.0 inches. Key Impacts: transportation delays.
Winter Storm, Pittsylvania
- When
- January 30, 9:20 AM EST to January 31, 11:45 PM EST
- Where
- Pittsylvania forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
Snow totals ranged from 4.5 to 8.1 inches. Key Impacts: transportation delays.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Tennessee, January 30 to 31, 20263 deaths · 36 events
- Extreme Cold and Cold in Mississippi, January 30 to 31, 20263 deaths · 1 injured · 3 events
- Dense Fog in California, January 30, 20261 death · 1 event
- Winter Storm in Georgia, January 30 to 31, 202648 events
- Heavy Snow in North Carolina, January 30 to 31, 202616 events
- Cold in Kentucky, January 30 to 31, 202615 events
- Cold in Illinois, January 30 to 31, 202614 events
- Winter Storm in South Carolina, January 30 to 31, 202611 events
- Winter Storm in North Carolina, January 30 to 31, 20269 events
- High Wind in Montana, January 30 to 31, 202669 kt wind · 9 events
- Winter Storm in North Carolina, January 30 to 31, 20269 events
- Heavy Snow in North Carolina, January 30 to 31, 20268 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1304008, 1303990, 1304007, 1303995, 1304009, 1304006, 1303991, 1303998, 1303992, 1303999, 1303996, 1303994, 1303997, 1304005.